Doctors specialising in the treatment of diabetes have voiced their concerns over patient safety after a decision to withdraw a popular form of insulin from the world market at the end of this year.
The Association of British Clinical Diabetologists (ABCD) warned that 90,000 people with diabetes would be affected by the plans by Novo Nordisk to stop manufacture of Mixtard30.
It predicted that the decision would also drain under-pressure NHS budgets of millions of pounds a year, as local health services are forced to prescribe alternative drugs which are more costly and time-consuming to administer.
ABCD, which represents more than 500 diabetes physicians nationwide, is urging patients and the local NHS to draw upon its specialist expertise to explore ways of ensuring any potential switch in medication is as safe and cost-effective as possible.
Dr Susannah Rowles, a consultant in diabetes, endocrinology and general medicine at the Pennine Acute Hospitals NHS Trust based in Bury, Lancashire, said patients' health may be at risk if the complex transition between old and new forms of insulin was not well managed.
She said patient safety had to come first: "Mixtard30 is a type of insulin that has allowed many people to control their diabetes.
"Withdrawal of the product will undoubtedly cause concern to patients, their carers and healthcare professionals and we are determined to do whatever we can to minimise this anxiety.
"It will also have severe financial repercussions to the NHS - at a time when budgets are already under increasing pressure - as alternative products are, at present, more expensive for the taxpayer."
She added: "ABCD's overriding concern is that patients and their carers are given timely and proper advice from professionals experienced in the use of different insulin regimes, and who are experienced in the challenges involved when switching between different types of insulin, and insulin delivery devices."
ABCD has three main areas of concern arising from the decision:
Dr Rowles added: "Hypoglycaemia is a much-feared complication of insulin use - and is potentially life-threatening both directly and indirectly, for example whilst driving. Most individuals taking insulin have awareness of the onset of low blood sugars and can take action.
"However, the symptoms of hypoglycaemia when changing from one different form of insulin to another may be different, or even absent, for some individuals. It is very important that they are counselled and educated about the treatment of hypoglycaemia, and dose adjustments are discussed, by those doctors who specialise in diabetes care."
ABCD advises that where patients using Mixtard 30 have good control of their diabetes, a swap to the similar biphasic isophane insulin such as Humulin M3 (Lilly) or Insuman Comb25 (Aventis Pharma) could be considered.
However, changing to a biphasic human insulin analogue such as NovoMix30, or Humalog Mix25 (Lilly) may require more frequent monitoring at the time of transition, and methods of administration and hypodermic equipment must be taken into account.
ABCD said the device by which insulin is delivered is of vital importance to patients. For those with limited dexterity or poor memory - factors more common in the elderly population - Mixtard30 can be administered by a tailor-made device.
Other pre-mixed insulin cannot be administered via this device - which, for many, is the only way they are able to continue to administer their own insulin.
You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?